question-icon

Would 250 mg daily of magnesium have adverse effect on

default
Posted on Thu, 12 Jul 2018
Question: Would 250 mg daily of magnesium have adverse effect on sodium levels? My fasting sodium level is 7 points low. I also take 40 mg lasix and 25 mg aldactone.
doctor
Answered by Dr. Mahboob Ur Rahman (12 minutes later)
Brief Answer:
not magnesium , probably its frusamide and/or aldactone causing low sodium

Detailed Answer:
Hi,

Welcome to 'Ask A Doctor'service , thanks fro trusting us to ask your question here , i have read your question and here is my advice.

It is very unlikely for magnesium sulphate to cause low sodium, in fact it does not cause low sodium.
however , the drugs you are taking , lasix and aldactone . both can cause low sodium, and it very common with either of them to cause low sodium ,so it appear to me that this is because of the lasix and/or spirranolactone that your sodium is low .its common with these drugs, and may be not a serious concern untill very much or if symptomatic .
If its just 7 below normal , and you are not feeling unwell , I would advise you should just reduce taking fluid, reducing fluid most of the times would normalize the sodium , however if its problematic or you feel unwell then you should talk to your doc, as he may think to reduce dose of your drugs that causing this low sodium.

Regards,
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Mahboob Ur Rahman

General & Family Physician

Practicing since :2012

Answered : 2302 Questions

premium_optimized

The User accepted the expert's answer

Share on
Would 250 mg daily of magnesium have adverse effect on

Brief Answer: not magnesium , probably its frusamide and/or aldactone causing low sodium Detailed Answer: Hi, Welcome to 'Ask A Doctor'service , thanks fro trusting us to ask your question here , i have read your question and here is my advice. It is very unlikely for magnesium sulphate to cause low sodium, in fact it does not cause low sodium. however , the drugs you are taking , lasix and aldactone . both can cause low sodium, and it very common with either of them to cause low sodium ,so it appear to me that this is because of the lasix and/or spirranolactone that your sodium is low .its common with these drugs, and may be not a serious concern untill very much or if symptomatic . If its just 7 below normal , and you are not feeling unwell , I would advise you should just reduce taking fluid, reducing fluid most of the times would normalize the sodium , however if its problematic or you feel unwell then you should talk to your doc, as he may think to reduce dose of your drugs that causing this low sodium. Regards,